Search by Letter: ABCDEFGHIJKLMNOPQRSTUVWXYZ
/Home/What is the Link Between Birth Control Pills and Hair Loss?

What is the Link Between Birth Control Pills and Hair Loss?

The use of any medications can lead to certain side effects. Sometimes birth control pills can cause female hair loss.

Birth Control Pills and Hair Loss

Causes of hair loss due to birth control pills

Any pills, including contraceptive pills, can change the normal hair growth cycle described above. Against the background of OC reception, the anagen phase is shortened, so the hair does not have time to become long and falls much earlier than it is supposed to.

Another possible mechanism of hair loss when taking contraceptives is the activation of genes responsible for alopecia. If you have relatives in your family who suffered from hair loss, you can also have hair loss patterns.

It is interesting that hair loss may be provoked by switching birth control pills for other or even their withdrawal.

There are cases when a woman for several years successfully takes birth control pills, and after stopping hormones it encounters a problem when hair loss is permanent.

Fortunately, hair loss recovery is possible, and in most cases, its growth is restored.

Hair loss prevention

The American Association for the Study of Hair Loss has conducted several studies on this topic and has developed recommendations for women taking contraceptives:

If you have had cases of baldness in the family, you may have a genetic predisposition to hair loss. In this situation, it is generally not recommended to start taking hormonal contraceptives and any other hormonal means of contraceptives (vaginal ring, hormonal patch, hormonal injection). There are alternative methods of contraception, without hormones.

Some birth control pills cause hair loss more often than others. These drugs include OC, containing in their composition certain derivatives of progesterone.

What to do if you are losing hair?

If the cause of hair loss is birth control pills and not hereditary factors, then this problem can be solved. If hair began to fall out right after the start of taking such tablets, consult a gynecologist about the possibility of changing your OC to others.

If the hair began to fall out after changing the pills, then it is recommended to go back to the previous drug or go to the third. The choice of tablets is carried out only with the attending physician.

If the hair began to fall out after the withdrawal of the pills, then you should either resume taking the OC, or wait until the hormones come back to normal and the hair growth will restore itself.

If hair loss is associated with genetic causes, then a trichologist can provide professional help.

Hair loss after stopping birth control pills

If hair loss is due to the discontinuation of hormonal pills, then, in this case, it is recommended to continue taking oral contraceptives and always make an appointment with a doctor. Also, you may discontinue using the tablets if after giving up the contraceptive pills your hair began to fall out. Most often, after the restoration of the hormonal background, when the hormones completely normalize, hair loss stops.

Hair loss after the end of taking oral contraceptives may be due to the fact that after stopping the ingestion of women’s hormones, there is a more intense formation of testosterone, which can lead not only to intense hair loss but also to promote the formation of bald spots. In many cases, if you stop taking birth control pills, an excessive testosterone level along with a woman’s genetic predisposition can lead to alopecia.

Birth control pills that don’t cause hair loss

Often, women ask about what birth control pills are good for hair growth. First of all, it is necessary to find out the exact cause of hair loss. And if oral contraceptives are the cause of hair loss, then stop taking them and seek help from a doctor.

In this case, there are two options for solving the situation. Either the doctor will be able to pick up the pills that will suit the woman and the hair will stop falling out, or else have to look for other, safer ways and types of contraception. If, after taking contraceptives, the woman has side effects, doctors recommend taking tests for hormones and then pick up the medicine.

The safest birth control pills that cause no hair loss or less hair loss are combined (COC). This kind of tablets is called combined because they contain estrogen-progestogen substances, and they are considered the safest.